Skip to content
My WebMD Sign In, Sign Up

Announcements

Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

*No Dr Outside Contact Please*
My boyfriend has bipolar disorder
avatar
An_252446 posted:
we have been together for 2 and a half years and it's been a year since he has told me that he had been having bipolar disorder. Our relationship was almost shattered by then because he was pathetically trying to contact a girl who was my enemy and announced that he was having a crush on her. I think it was a period of intense depression cuz he has a lot of family problems and at that time things were so unstable for him and he really didn't know what he was doing. He said so many mean things to me during that period, for example he indirectly told me I was ugly (when I'm certainly not!). Ever after that major incident I lost complete trust in him. By the way, he parents are least bothered about his condition. He's had so many episodes ever after that and it's killing me inside cuz he used to be such an awesome guy. And now our relationship is hanging by a thread but I still want to cure him- because he deserves to be cured even though his parents are ignorant. He tried having those antidepressants and stuff like that but the problem is he kinda gets amnesia (he cant remember a lot of things) and he is still 17 so he needs to study to pass his major exams. I am clueless on how I should help him, and at times I personally get depressed trying to think of a way out of this mess. If someone can provide with a bit of advice I'll be much grateful.
Reply
 
avatar
melly2210 responded:
I am glad you came to this board. You want to help, and that is a plus.

First of all, I want to start out by saying that there is no "cure" for being bipolar. It is always there, and never goes away. I am sorry his family seems indifferent, but as a mother of a 16 yr old bipolar boy, it is often difficult to reason with him - about anything - because he is afflicted with what I call "teen-itis" (no offense). He thinks he knows EVERYTHING and that his parents know squat. The fact that he's tried the medication route says to me that they care.

Being non-compliant in a treatment plan (ie. not taking your meds) is THE biggest factor in failing to control his mood swings. These meds do come with a lot of cognitive side effects, like memory loss, but there are ways to accomodate those issues, like changing how you study.

First, since he is 17, I am assuming he is entering his senior year of high school, I would recommend getting his doctor who diagnosed him to write a letter stating he is bipolar. It is a disability under ADA standards. He needs to, or his parents may need to, present this to his guidance counselor and request either a 504A or IEP to accomodate his cognitive issues. Depending on his needs, it gives him ways to help with the issues he faces from the disorganization and memory issues. An IEP will also transfer to a similarly based college program to help him there too. THIS WOULD ELIMINATE the proclaimed reason for med compliance.

In addition, he needs to get on and stay on his medication. Not only will it help things with his relationships with people, it will also help him to feel better. It does take time to find the right combination of medications as everyone has a different chemical makeup. He also needs therapy to help him learn to recognize when and where he is in an episode and how to help cope with it. He should also develop a plan that if things become out of control that those around him step in and report things, like severe rages, incredibly impulsive activity, or deep depression that doesn't seem to be springing back.

Again, there is NO CURE. This is a lifetime illness. Once you have it, it is always there. It does get better, but only with a lot of work. A lot of people in our lives haven't been able to cope with the ups and downs of our lives and have either distanced themselves or plain left us. The best way to describe BP is a roller coaster you have never seen or ridden before. Going up being the mania, the going down being the depression, and the twirls and twists that are relatively stable being the stable ground of BP. This is everyday life for us. And not knowing the roller coaster makes it hard because we can't always prepare for a sudden dip or climb. For me, when that climb happens especially if it is a long one, I know that a severe depression is to follow. But I've been dx for over 5 yrs with a lot of help to learn to know this about myself.

Good luck.
Mel

Hope is that thing with feathers that perches in the soul and sings the tune without the words and never stops... at all. ~Emily Dickinson
 
avatar
An_252446 replied to melly2210's response:
Thanks a lot for all the info n advice. Just to add a little piece of info:
he did take medication about 1 yr ago but after that he never visited his doctor again
It seems as if his parents have given up on him, and he is continuously discouraged... which creates further havoc.
Is there anyway I can trigger his interest in medication??
Btw, these days he is just coming out of severe depression.
I am being extra nice to him and I'm trying to take away the depressing feelings (his feelings are, for example, " I haven't achieved anything in life; I'm a complete failure, I've made my parents upset cuz I'm not getting anywhere; everyone else has shown there colors one way or another...). I try to soothe him and tell him that to me he is the best (he really has achieved a lot when he was small, and he could be so funny when he is okay) and it kinda seems to work. He calms down and he is back to his own funny self. But there are times when he just dismisses my attempts by saying, "you are too possessive; I'm tired..." and later when he is okay he apologizes and says, "I know you truly love me that is why you said that..."
When he is high, he is not very destructive but can hurt me really bad, for instance he may attempt to go out with some other girl. When his energy dies down he comes around apologizing and I always ALWAYS forgive him. Is there anyway I can explain to him that he needs a little more control of himself and his feelings without getting him all furious at me??


Featuring Experts

Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

Helpful Tips

TO DROP MY WEIGHT, I DROPPED THE DIET SOFT DRINKS.
Been on Zonegran for about five years and a type II diabetic for 35 years using metaformin and insulin. It appears the jury is in for me on ... More
Was this Helpful?
6 of 10 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.